• Hung, Tran Loc (Department of Mathematics, Hue University) ;
  • Thanh, Tran Thien (Department of Mathematics, Hue University)
  • Published : 2010.01.31


Let ${X_n,\;n\geq1}$ be a sequence of independent identically distributed (i.i.d.) random variables (r.vs.), defined on a probability space ($\Omega$,A,P), and let ${N_n,\;n\geq1}$ be a sequence of positive integer-valued r.vs., defined on the same probability space ($\Omega$,A,P). Furthermore, we assume that the r.vs. $N_n$, $n\geq1$ are independent of all r.vs. $X_n$, $n\geq1$. In present paper we are interested in asymptotic behaviors of the random sum $S_{N_n}=X_1+X_2+\cdots+X_{N_n}$, $S_0=0$, where the r.vs. $N_n$, $n\geq1$ obey some defined probability laws. Since the appearance of the Robbins's results in 1948 ([8]), the random sums $S_{N_n}$ have been investigated in the theory probability and stochastic processes for quite some time (see [1], [4], [2], [3], [5]). Recently, the random sum approach is used in some applied problems of stochastic processes, stochastic modeling, random walk, queue theory, theory of network or theory of estimation (see [10], [12]). The main aim of this paper is to establish some results related to the asymptotic behaviors of the random sum $S_{N_n}$, in cases when the $N_n$, $n\geq1$ are assumed to follow concrete probability laws as Poisson, Bernoulli, binomial or geometry.


random sum;independent identically distributed random variables;asymptotic behavior;Poisson law;Bernoulli law;binomial law;geometric law


  1. W. Feller, An Introduction to Probability Theory and Its Applications, volume II, 2nd edition, John Wiley & Sons, New York, 1971.
  2. B. Gnedenko, Limit theorems for sums of a random number of positive independent random variables, Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability (Univ. California, Berkeley, Calif., 1970/1971), Vol. II: Probability theory, Univ. California Press, Berkeley, Calif. (1972), 537–549.
  3. B. Gnedenko, On limit theorems for a random number of random variables, Probability theory and mathematical statistics (Tbilisi, 1982), Lecture Notes in Math., 1021 Springer, Berlin, (1983), 167–176.
  4. A. Krajka, Z. Rychlik, Necessary and sufficient conditions for weak convergence of random sums of independent random variables, Comment. Math. Univ. Carolinae 34 (1993), no. 3, 465–482.
  5. V. Kruglov and V. Korolev, Limit Theorems for Random Sums, Moscow University Press, Moscow, 1990.
  6. J. Melamed, Limit theorems in the set-up of summation of a random number of independent identically distributed random variables, Lecture Notes in Math., Vol. 1412, Springer, Berlin, (1989), 194–228.
  7. J. Modyorodi, A central limit theorem for the sums of a random number of random variables, Ann. Univ. Sci. Budapest. Eotvos Sect. Math. 10 (1967), 171–182.
  8. H. Robbins, The asymptotic distribution of the sum of a random number of random variables, Bull. Amer. Math. Soc. 54 (1948), 1151–1161.
  9. Z. Rychlik and D. Szynal, On the limit behaviour of sums of a random number of independent random variables, Colloq. Math. 28 (1973), 147–159.
  10. Z. Rychlik and T. Walczynski, Convergence in law of random sums with nonrandom centering, J. Math. Sci. (New York) 106 (2001), 2860–2864.
  11. D. O. Selivanova, Estimates for the rate of convergence in some limit theorems for geometric random sums, Moscow Univ. Comput. Math. Cybernet. (1995), no. 2, 27–31.
  12. Yu. B. Shvetlov and John J. Borkowski, Random sum estimators and their efficiency, Technical Report, Department of Mathematical Science, Montana State University, (2004), 1–20.
  13. D. Szasz, Limit theorems for the distributions of the sums of a random number of random variables, Ann. Math. Statist. 43 (1972), 1902–1913.
  14. P. Vellaisamy and B. Chaudhuri, Poisson and compound Poisson approximations for random sums of random variables, J. Appl. Probab. 33 (1996), 127–137.

Cited by

  1. Central Limit Theorem for the Sum of a Random Number of Dependent Random Variables vol.4, pp.3, 2011,
  2. On the rate of convergence in limit theorems for random sums via Trotter-distance vol.2013, pp.1, 2013,
  3. An Estimate of the Probability Density Function of the Sum of a Random NumberNof Independent Random Variables vol.2015, 2015,